Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 14, NWS Las Vegas, NV

October 8, 20194 counties in Nevada; San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Oct 8, 2019, 3:46 AM PDT for 4 counties in Nevada; San Bernardino County, California; Mohave County, Arizona. It took effect at Oct 9, 2019, 2:00 PM PDT. It was in force for 45 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2019, 3:46 AM PDT (10:46 UTC)
In effect from
Oct 9, 2019, 2:00 PM PDT
Expired
Oct 11, 2019, 11:00 AM PDT
In force
45 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 131 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4247 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS85 KVEF 081046
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
346 AM PDT Tue Oct 8 2019

NVZ460>465-091100-
/O.NEW.KVEF.FW.W.0014.191009T2100Z-191011T0000Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
346 AM PDT Tue Oct 8 2019

...RED FLAG WARNING IN EFFECT FROM 2 PM WEDNESDAY TO 5 PM PDT
THURSDAY FOR STRONG POST FRONTAL NORTH WINDS...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 2 PM Wednesday to 5 PM PDT
Thursday. 

* AFFECTED AREA...In Nevada...Fire weather zones 460, 461, 462, 
  463, 464, and 465. 

* TIMING...Winds will begin to increase Wednesday afternoon,
  peaking Wednesday night and remain elevated through Thursday 
  afternoon.

* WIND...North winds 30 to 40 mph with gusts up to 50 mph.

* HUMIDITY...Minimum values less than 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

AZZ101-CAZ229-NVZ466-091100-
/O.NEW.KVEF.FW.W.0014.191009T2100Z-191011T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
346 AM PDT Tue Oct 8 2019 /346 AM MST Tue Oct 8 2019/

...RED FLAG WARNING IN EFFECT FROM 2 PM PDT /2 PM MST/ WEDNESDAY
TO 11 AM PDT /11 AM MST/ FRIDAY FOR STRONG POST FRONTAL NORTH
WINDS...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 2 PM PDT /2 PM MST/ Wednesday to
11 AM PDT /11 AM MST/ Friday. 

* AFFECTED AREA...In Arizona...Fire weather zone 101.In 
  California...Fire weather zone 229.In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will begin to increase Wednesday night, peaking
  early Thursday morning and remain elevated through Friday
  morning.

* WIND...North winds 30 to 45 mph with gusts 50 to 55 mph.

* HUMIDITY...Less than 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
5 follow-up statements
470 
WWUS85 KVEF 090946
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
246 AM PDT Wed Oct 9 2019

NVZ460>465-092100-
/O.CON.KVEF.FW.W.0014.191009T2100Z-191011T0000Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
246 AM PDT Wed Oct 9 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 PM PDT THURSDAY FOR STRONG POST FRONTAL NORTH WINDS...

* AFFECTED AREA...In Nevada...Fire weather zones 460, 461, 462, 
  463, 464, and 465. 

* TIMING...Winds will begin to increase this afternoon, peaking 
  tonight and remain elevated through Thursday afternoon.

* WIND...North winds 30 to 40 mph with gusts up to 50 mph.

* HUMIDITY...Minimum values less than 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ101-CAZ229-NVZ466-092100-
/O.CON.KVEF.FW.W.0014.191009T2100Z-191011T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
246 AM PDT Wed Oct 9 2019 /246 AM MST Wed Oct 9 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM PDT /2 PM MST/
THIS AFTERNOON TO 11 AM PDT /11 AM MST/ FRIDAY FOR STRONG POST
FRONTAL NORTH WINDS...

* AFFECTED AREA...In Arizona...Fire weather zone 101.In 
  California...Fire weather zone 229.In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will begin to increase tonight, peaking early 
  Thursday morning and remain elevated through Friday morning.

* WIND...North winds 30 to 45 mph with gusts 50 to 60 mph.

* HUMIDITY...Less than 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
711 
WWUS85 KVEF 092100
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
200 PM PDT Wed Oct 9 2019


NVZ460>465-101100-
/O.CON.KVEF.FW.W.0014.000000T0000Z-191011T0000Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
200 PM PDT Wed Oct 9 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THURSDAY FOR
STRONG POST FRONTAL NORTH WINDS...

* AFFECTED AREA...In Nevada...Fire weather zones 460, 461, 462, 
  463, 464, and 465. 

* TIMING...Winds will begin to increase this afternoon, peaking 
  tonight and remain elevated through Thursday afternoon.

* WIND...North winds 30 to 40 mph with gusts up to 50 mph.

* HUMIDITY...Minimum values less than 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ101-CAZ229-NVZ466-101100-
/O.CON.KVEF.FW.W.0014.000000T0000Z-191011T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
200 PM PDT Wed Oct 9 2019 /200 PM MST Wed Oct 9 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT /11 AM MST/
FRIDAY FOR STRONG POST FRONTAL NORTH WINDS...

* AFFECTED AREA...In Arizona...Fire weather zone 101.In 
  California...Fire weather zone 229.In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will begin to increase tonight, peaking early 
  Thursday morning and remain elevated through Friday morning.

* WIND...North winds 30 to 45 mph with gusts 50 to 60 mph.

* HUMIDITY...Less than 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
463 
WWUS85 KVEF 100943
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
243 AM PDT Thu Oct 10 2019

NVZ460>465-110000-
/O.CON.KVEF.FW.W.0014.000000T0000Z-191011T0000Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
243 AM PDT Thu Oct 10 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR STRONG POST FRONTAL NORTH WINDS...

* AFFECTED AREA...In Nevada...Fire weather zones 460, 461, 462, 
  463, 464, and 465. 

* TIMING...Gusty north winds will continue into this afternoon
  before diminishing late.

* WIND...North winds 30 to 40 mph with gusts up to 50 mph.

* HUMIDITY...Minimum values less than 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ101-CAZ229-NVZ466-110000-
/O.CON.KVEF.FW.W.0014.000000T0000Z-191011T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
243 AM PDT Thu Oct 10 2019 /243 AM MST Thu Oct 10 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT /11 AM MST/
FRIDAY FOR STRONG POST FRONTAL NORTH WINDS...

* AFFECTED AREA...In Arizona...Fire weather zone 101.In 
  California...Fire weather zone 229.In Nevada...Fire weather 
  zone 466. 

* TIMING...Strong northerly winds are expected to remain through
  mid day Friday before diminishing during the afternoon. 

* WIND...North winds 30 to 45 mph with gusts 50 to 60 mph.

* HUMIDITY...Less than 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
052 
WWUS85 KVEF 102358
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
458 PM PDT Thu Oct 10 2019


NVZ460>465-110100-
/O.EXP.KVEF.FW.W.0014.000000T0000Z-191011T0000Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
458 PM PDT Thu Oct 10 2019

...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT THIS EVENING FOR 
STRONG POST FRONTAL NORTH WINDS...

Winds have begin decreasing over much of southern Nevada, and Red
Flag conditions are no longer expected. A Red Flag Warning still
remains in effect for the Colorado River Valley where winds are
still elevated.

$$

AZZ101-CAZ229-NVZ466-111800-
/O.CON.KVEF.FW.W.0014.000000T0000Z-191011T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
458 PM PDT Thu Oct 10 2019 /458 PM MST Thu Oct 10 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT /11 AM MST/
FRIDAY FOR STRONG POST FRONTAL NORTH WINDS...

* AFFECTED AREA...In Arizona...Fire weather zone 101.In 
  California...Fire weather zone 229.In Nevada...Fire weather 
  zone 466. 

* TIMING...Strong northerly winds are expected to remain 
  through mid day Friday before diminishing during the 
  afternoon. 

* WIND...North winds 30 to 45 mph with gusts 50 to 60 mph.

* HUMIDITY...Less than 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
759 
WWUS85 KVEF 111756
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1056 AM PDT Fri Oct 11 2019

AZZ101-CAZ229-NVZ466-111900-
/O.EXP.KVEF.FW.W.0014.000000T0000Z-191011T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
1056 AM PDT Fri Oct 11 2019 /1056 AM MST Fri Oct 11 2019/

...RED FLAG WARNING WILL EXPIRE AT 11 AM PDT /11 AM MST/ THIS
MORNING FOR STRONG POST FRONTAL NORTH WINDS...

Weakening wind speeds are expected this afternoon allowing the Red
Flag warning to expire.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 7, 10:32 PM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, Oct 7, 10:32 PM PDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1032 PM PDT Mon Oct 7 2019

.SYNOPSIS...A mild and tranquil weather pattern continues through
early Wednesday. A dry cold front will then sweep across the region
late Wednesday and Thursday bringing gusty north winds and
significantly cooler temperatures. The strongest winds are expected
over the Colorado River Valley Thursday. Light winds and a warming
trend will return for the weekend.
&&

.UPDATE...Calm winds and clear skies expected to continue with the
exception of a small cloud deck moving into southern Nevada this
evening that will be quick to pass. No updates to the forecast
necessary.
&&

.PREVIOUS DISCUSSION...152 PM PDT Mon Oct 7 2019/

.DISCUSSION...through next Monday.

Warm and quiet weather is in store through Tuesday then we will
start to see winds increasing Tuesday night across the southern
Sierra and also west winds gusting 25-35 mph across the northern
half of San Bernardino County deserts Tuesday night through
Wednesday. A strong dry cold front will then sweep down through
southern Nevada and surrounding areas of northwest Arizona and
southeast California Wednesday night bringing a blast of north winds
and about a 20 degree drop in high temperatures from Wednesday to
Thursday. The strongest winds will focus down the Colorado River
Valley where widespread gusts over 40 mph can be expected...
generating waves 2 to 3 feet high over some fetches of Lake Mead and
Lake Mohave which are favorable to north winds. Strong north winds
will also lead to adverse boating conditions on Lake Havasu
Thursday. Winds will decrease over most valley locations outside of
the Colorado River Valley Thursday night leaving cold and very dry
which may lead to near record low minimum temperatures for some
locations around sunrise Friday. See the Climate section below
for detailed records for several sites.

Winds will decrease in time for the weekend and a warming trend will
commence Saturday with highs climbing back to near normal through
Monday.
&&

.AVIATION...For McCarran...VFR conditions with no significant
impacts through the period. Typical drainage winds are expected
tonight, with light and variable winds to start Tuesday, before
favoring east by midday. Light winds are most likely to continue,
but a minor southerly push could make it into the valley later in
the afternoon before shifting to an overnight favoring of southwest
winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...VFR conditions for all terminals through the period
with winds following typical diurnal trends through Tuesday morning.
South to southwest winds will begin to increase Tuesday afternoon,
especially for KDAG.
&&

.FIRE WEATHER...Strong north winds and low relative humidity will
develop over southern Nevada and surrounding states late Wednesday
through Thursday behind a fast moving dry cold front. This will lead
to critical fire weather conditions for parts of the region though
high temperatures will fall about 20 degrees between Wednesday and
Thursday. The strongest winds can be expected along the Colorado
River Valley...especially between Lake Mohave and Lake Havasu where
gusts of 40 to 50 mph are possible.
&&

.CLIMATE...Below are climate sites and their current record low
highs and record low minimums for 10/10 and 10/11. Some of these
records may be in jeopardy Thursday and Friday behind a potent cold
front.

               Record: Low Max(Year Set)/Low Min(Year Set)

                      Thu 10/10             Fri 10/11

Las Vegas          64(1960)/40(1961)     60(2008)/43(1961)

Bishop             51(1960)/23(1912)     49(2008)/24(1912)

Needles            73(2013)/47(1961)     71(2008)/50(1961)

Kingman            57(2013)/29(1924)     57(1925)/32(1924)

Death Valley       70(1960)/40(1924)     71(1920)/32(1924)

Daggett/Barstow    70(1960)/42(2017)     63(2008)/44(2008)

Desert Rock        62(2013)/43(2011)     54(2008)/40(2008)

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Adair
CLIMATE...Kryston
AVIATION...Steele
UPDATE...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:29 AM PDTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye3 days

Nearby

Red Flag Warnings in Nevada, 2019Red Flag Warnings in California, 2019Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.